• Jerry Jerry
    April 10, 2009
    What is an alternative to advair and symbicort with less of an oral thrush side effect?
    Jerry Jerry
    April 10, 2009

    I have been usung advair for a good number of years, but the oral thrush was a very big problem. I switched to symbicort, and found that the oral thrush was even worse. With the symbicort, I actually had the lesions on my tongue that bled a lot. I take Plavix, which makes this even worse. I went back to advair, and was trying to find something to use that sort of had  tolerable side effects but still worked on my asthma.

    READ MORE

FROM OUR EXPERTS

  • John Bottrell
    Health Pro
    April 11, 2009
    John Bottrell
    Health Pro
    April 10, 2009

    Good question.  There really is no alternative to Advair and symbicort, as they are the only meds that have both the long acting bronchodilator and the corticosteroid combination to prevent bronchospasm and combat chronic inflammation. 

     

    However, it's such a great medicine for asthma I'd hate to see you quit using it due to thrush.  Thankfull, there is a way to prevent and treat thrush.  Check out this link here for some solutions.

     

    I hope this helps.  If you have further questions please let us know.

     

     

    • Josey
      September 08, 2012
      Josey
      September 08, 2012

      Thank you for your advice.  I do need to express what happened to me, something I would not advise.  I was a heavy smoker for many years, and stopped smoking after an ambulance ride.  COPD spasm one dr. told me.  Basically the airways constricted real bad all at once, I was literally suffocating.  It was like all of a sudden sucking a marshmellow down my wind pipe.  I may have died if it wasn't for my neighbor's ability to understand grunts and gasps.

       

      I was on antibiotics and predizone bursts.  In a short time, my lungs cleared and wheezing stopped.  It was real hard to breath, so another burst.  As the last predizone burst was ending I was starved for air again, something that was not happening when smoking.  I left a message on the COPD International web site and asked why I could breath better when I smoked.  When I woke up at night unable to breath, I would have a smoke then sleep like a baby the rest of the night.

       

      Their response was amazing.  There are chemicals in cigarette smoke that ARE bronchial dilators.  I am kinda mad at the AMA for not letting smokers know this....  Breathing better at night after a cigarette just fed my denial.  That denial contributed to me smoking longer.  Other smokers were amazed when I told them that, they said it (breathing better) was the same for them too.

       

      Maybe there needs to be research done to see if the chemicals in cigarette smoke can be used?  Maybe the chemicals are different then all on market today?  Maybe that is actually a real cheap venue that would slap down Symbacort's $285/inhaler/month income?  Like $3,420/year

       

      READ MORE

FROM OUR COMMUNITY

  • Tracey74 September 24, 2009
    Tracey74
    April 10, 2009

    I too had oral thrush from the advair and am now using symbicort which seems to have helped me .I rinsed my mouth out and brushed my teeth and still got the yeast even when the dr prescribed an oral yeast medicine it worked for a bit then the thrush always came back. maybe its the combination of the plavix and the inhaled steroids making it so bad? I do know that using a diluted dosage of tea tree oil as a mouthwash did help some(i cap to a glass of water or something like that) but some people (like me) get thrush from these meds no matter what while others(like my sister and son) dont have these problems and they DONT rinse out their mouth. there is a site somewhere  where it will tell you what the interactions of different drugs together are. I cant remember the name but maybe do some research on plavix and advair/symbicort use and see what you can come up with maybe youre not alone with the combination /problems

    READ MORE
  • Jerry April 11, 2009
    Jerry
    April 10, 2009

    I do rinse and brush after using either of them. I guess I gonna try the meds you mentioned and see where it goes. Thanks

    READ MORE
  • Axzt1 November 12, 2009
    Axzt1
    April 10, 2009

    I had the thrush problem for a long time. I have no problem now. I changed my rinse technique .

    Right after inhaling  -  Rinse as follows:

    1. Slosh small amount of water and spit out quickly

    2. Slosh more and spit out.

    3. Gargle and do not let water down throat.

    4. Brush with toothpaste, your teeth and tongue, rinse brush tongue again.

     

    works for me    Smile

     

    READ MORE
  • Axzt1 November 12, 2009
    Axzt1
    April 10, 2009

    I had the thrush problem for a long time. I have no problem now. I changed my rinse technique .

    Right after inhaling  -  Rinse as follows:

    1. Slosh small amount of water and spit out quickly

    2. Slosh more and spit out.

    3. Gargle and do not let water down throat.

    4. Brush with toothpaste, your teeth and tongue, rinse brush tongue again.

     

    works for me    Smile

     

    READ MORE
  • Axzt1 November 12, 2009
    Axzt1
    April 10, 2009

    I had the thrush problem for a long time. I have no problem now. I changed my rinse technique .

    Right after inhaling  -  Rinse as follows:

    1. Slosh small amount of water and spit out quickly

    2. Slosh more and spit out.

    3. Gargle and do not let water down throat.

    4. Brush with toothpaste, your teeth and tongue, rinse brush tongue again.

     

    works for me    Smile

     

    READ MORE
  • Clairzcat April 17, 2009
    Clairzcat
    April 10, 2009

    Have a respiratory therapist or your pulmonologist observe your technique.  I was told that my technique was incorrect, leading to oral thrush.  I have had no further episodes after changing my inhalation technique.  I do brush my teeth and rinse after using the steroid.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.